Missouri, 2019

Hail in Missouri, March 24, 2019

March 24, 2019 · NWS SGF · 13 events in 6 counties and zones

The combination of a progressive upper low over the plains and a low level jet max nosing into the area brought strong to severe thunderstorms to the Ozarks. Scattered thunderstorms developed during the afternoon with hail up to tennis balls falling from some of the strongest cells.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$52,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The combination of a progressive upper low over the plains and a low level jet max nosing into the area brought strong to severe thunderstorms to the Ozarks. Scattered thunderstorms developed during the afternoon with hail up to tennis balls falling from some of the strongest cells.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 24, 1:38 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Mar 24, 1:38 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
238 PM CDT Sun Mar 24 2019

.SHORT TERM...(This evening through Monday)
Issued at 205 PM CDT Sun Mar 24 2019

Update: 18z KSGF sounding indicated a weak cap, but radar and
satellite imagery increasing shows evidence of weakening
inhibition with a small uptick in convective towers and isolated
radar returns. This is in line with recent HRRR guidance. In
general HRRR trends have been indicating a slightly later onset
time of more widespread convection versus runs from this morning,
however, the eastern cwfa should see scattered convection.
Shear/instability profiles (nearly 1000 j/kg mlcape and 50kts
0-6km bulk shear) are supportive of supercells with large hail the
main concern. A localized wind risk is also possible. A veered
low level wind profile should limit the overall tornado threat

The front is expected to shift east of the area this evening, so
expecting a a brief window for severe storms in our area.

After some brief clearing, low clouds should moves south on the
backside of the system with some drizzle expected late tonight and
Monday morning, especially in the northeast quarter of the cwfa.
Cloud will likely hold on into Monday night as well

.LONG TERM...(Tuesday through Sunday)
Issued at 205 PM CDT Sun Mar 24 2019

Tuesday: A ridge of high pressure will nose south form the Midwest
with finally some clearing expected Tuesday with seasonable
temperatures.

Wednesday: South winds will become gusty with warm weather as the
sfc high moves off and a large upper ridge builds over the central
CONUS.

Thursday-Friday-Saturday: The upper ridge flattens out and shifts
east as the southern branch of an upper level split flow pattern
becomes the main player in our weather. Moisture will spread north
in the persistent strong south low level flow on Thursday. By late
in the weak the surface pattern becomes more active with a wave of
low pressure likely to move through supported by a shortwave
moving through the central Rockies into the Plains. Decent
agreement with ECMWF and GFS in moving a sfc low through eastern
KS and MO with a trailing cold front Fri night.

Sunday: Guidance differs by this time on how far south the front
will get. The GFS is more active with another sfc wave moving
through the southern CONUS while the ECMWF is dry. Forecast
reflects a blend of guidance.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1248 PM CDT Sun Mar 24 2019

KSGF/KJLN/KBBG tafs: A cold front will move through the taf sites
region early in the period. A mix of ceiling heights is occurring
ahead of the front which is now about 50 miles west of KJLN.
Scattered showers and thunderstorms are expected to develop over
the next couple of hours affecting KSGF and KBBG. A brief period
of VFR conditions is expected immediately behind the front before
lower clouds (MVFR/IFR ceilings) move south into the area.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...DSA
Hazardous weather outlook, Mar 24, 11:46 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
1246 PM CDT Sun Mar 24 2019

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
1246 PM CDT Sun Mar 24 2019

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Limited lightning risk.

DISCUSSION...

A cold front will move across the outlook area this afternoon and
this evening. Thunderstorm activity along the front is expected
to increase between 1 and 3 pm along a Versailles to Springfield
to Cassville line before shifting east through eastern portions of
the outlook area. The front is expected to pass south and east of
the area by 10 pm.

Shear and instability is expected to be supportive of supercells
capable of large hail up the size of ping pong balls. Wind gusts
of 60 mph will also be possible with some storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty south winds will be possible Wednesday and Thursday ahead
of developing low pressure across the Plains. A dry air mass will
be in place and when combined with the gusty winds could lead to
an elevated fire weather risk during the afternoon hours
Wednesday.

There will also be the potential for some thunderstorms from
Wednesday night into Saturday with the best coverage expected
Friday and Friday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today and this evening for
areas east of a Versailles to Springfield to Cassville line.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

DSA

In the hours before

Special weather statement, Mar 24, 1:58 PM CST, 44 minutes before
Special Weather Statement
National Weather Service Springfield MO
258 PM CDT SUN MAR 24 2019

MOZ057-058-069-070-242045-
Maries MO-Camden MO-Miller MO-Pulaski MO-
258 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARIES...SOUTHERN MILLER...
NORTHWESTERN PULASKI AND SOUTHEASTERN CAMDEN COUNTIES UNTIL 345 PM
CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Osage Beach, moving east at 30 mph. Other storms
were developing in western Maries county.

Dime size hail will be possible with these storms.

Locations impacted include...
Lake of The Ozarks State Park...  Lake of The Ozarks...
Dixon...                          Belle...
Crocker...                        Iberia...
Vienna...                         Saint Elizabeth...
St. Elizabeth...                  Brumley...
Brinktown...                      Ulman...
Freedom...                        Montreal...
Wet Glaize...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and east central Missouri.

LAT...LON 3830 9219 3829 9165 3806 9184 3795 9228
      3790 9261 3808 9266
TIME...MOT...LOC 1958Z 254DEG 26KT 3801 9251

Burchfield
Special weather statement, Mar 24, 2:17 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
317 PM CDT SUN MAR 24 2019

MOZ082-096-097-242045-
Douglas MO-Howell MO-Texas MO-
317 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DOUGLAS...NORTHWESTERN
HOWELL AND SOUTHWESTERN TEXAS COUNTIES UNTIL 345 PM CDT...

At 317 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Mountain Grove, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Willow Springs...                 Cabool...
Drury...                          Vanzant...
Gentryville...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Missouri.

LAT...LON 3685 9249 3697 9247 3706 9231 3706 9225
      3710 9225 3722 9205 3698 9180 3680 9230
      3680 9234
TIME...MOT...LOC 2017Z 237DEG 29KT 3698 9228
Special weather statement, Mar 24, 2:28 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
328 PM CDT SUN MAR 24 2019

MOZ082-092-242100-
Wright MO-Texas MO-
328 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WRIGHT AND WEST
CENTRAL TEXAS COUNTIES UNTIL 400 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norwood, or 7 miles west of Mountain Grove, moving northeast at 25
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mountain Grove...                 Dawson...
Norwood...                        Graff...
Bendavis...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central and southwestern Missouri.

LAT...LON 3712 9254 3740 9231 3723 9208 3706 9237
      3706 9244
TIME...MOT...LOC 2028Z 226DEG 20KT 3713 9240
Special weather statement, Mar 24, 2:34 PM CST, 8 minutes before
Special Weather Statement
National Weather Service Springfield MO
334 PM CDT SUN MAR 24 2019

MOZ080-081-242115-
Dallas MO-Laclede MO-
334 PM CDT SUN MAR 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DALLAS AND LACLEDE
COUNTIES UNTIL 415 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Conway, or 13 miles southwest of Lebanon, moving east at 25 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Lebanon...                        Bennett Spring State Park...
Morgan...                         Conway...
Phillipsburg...                   Twin Bridges...
Competition...                    Long Lane...
Dry Knob...                       Falcon...

This includes Interstate 44 between mile markers 110 and 143.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and southwestern Missouri.

LAT...LON 3780 9241 3772 9241 3771 9239 3748 9234
      3749 9295 3766 9295
TIME...MOT...LOC 2034Z 263DEG 22KT 3757 9286

Burchfield

The radar

The Springfield radar (KSGF), 136 km away, was scanning. The volume nearest the first event began at 20:42 UTC.

Open the radar archive at this moment

Event by event

13 hail. Local standard time, as filed.

Hail, Pulaski

When
March 24, 2:42 PM CST
Where
Pulaski County, 0.69 mi N of Hancock
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -92.180

The public reported accumulating nickle to quarter size hail. Only minor tree and leaf damage was reported.

Hail, Pulaski

When
March 24, 2:50 PM CST
Where
Pulaski County, 0.54 mi E of Dixon
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
38.000, -92.090

Up to half dollar sized hail was reported on the eastern side of town. The hail did only minor damage to a few vehicles.

Hail, Phelps

When
March 24, 3:29 PM CST
Where
Phelps County, 1.38 mi N of Northwye
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -91.770

Up to quarter size hail was reported. No damage occurred.

Hail, Phelps

When
March 24, 3:30 PM CST
Where
Phelps County, 2.14 mi NNW of Dillon
Measured
1 in hail
Reported by
Public
Coordinates
38.000, -91.730

Up to quarter size hail was reported in a rural area between Rolla and St. James.

Hail, Phelps

When
March 24, 3:48 PM CST
Where
Phelps County, 0.54 mi E of St James
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.000, -91.610

Quarter size hail was reported by the public.

Hail, Laclede

When
March 24, 3:52 PM CST
Where
Laclede County, 0.88 mi SE of Lynchburg
Measured
1 in hail
Reported by
Public
Coordinates
37.490, -92.290

Quarter size hail was reported by the public.

Hail, Texas

When
March 24, 3:57 PM CST
Where
Texas County, 0.55 mi E of Plato
Measured
1 in hail
Reported by
Public
Coordinates
37.500, -92.220

Quarter zize hail was reported by the public via social media.

Hail, Texas

When
March 24, 4:02 PM CST
Where
Texas County, 3.28 mi WNW of Success
Measured
2 in hail
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
37.473, -92.132

Hail to the size of tennis balls fell in a rural part of Texas County. A home received roof damage and two vehicles were damaged.

Hail, Texas

When
March 24, 4:02 PM CST
Where
Texas County, 0.55 mi E of Roby
Measured
1.75 in hail
Property damage
$30,000
Reported by
Broadcast Media
Coordinates
37.520, -92.140

Hail to the size of golf balls fell in a mostly rural area north of Roby. Minor roof damage occurred to a few homes and outbuildings and a few vehicles received minor damage.

Hail, Wright

When
March 24, 4:03 PM CST
Where
Wright County, 1.1 mi E of Grovespring
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.400, -92.600

Quarter size hail was reported near the intersection Highway 5 and Route H.

Hail, Wright

When
March 24, 4:17 PM CST
Where
Wright County, 1.79 mi WSW of Smittie
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.410, -92.550

Up to quarter size hail was reported.

Hail, Texas

When
March 24, 5:21 PM CST
Where
Texas County, 1.1 mi E of Clear Spgs
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -91.850

A report of quarter sized hail was received via social media.

Hail, Dent

When
March 24, 5:41 PM CST
Where
Dent County, 0.69 mi S of Sligo
Measured
1 in hail
Reported by
Public
Coordinates
37.770, -91.380

A report of quarter size hail was revived via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2019Every state in 2019This day in weather historyWarnings in Missouri, March 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812505, 812506, 812507, 812508, 812509, 812510, 812511, 812512, 812513, 812514, 812515, 812516, 812517.